Tennessee, 2018

Damaging Winds in Tennessee, August 9, 2018

August 9, 2018 · NWS OHX · 2 events in 1 county or zone

Numerous showers and thunderstorms moved from west to east across Middle Tennessee during the day on August 9. Two reports of wind damage were received in Coffee County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Numerous showers and thunderstorms moved from west to east across Middle Tennessee during the day on August 9. Two reports of wind damage were received in Coffee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 9, 11:32 AM CST, 30 minutes earlier.

Area forecast discussion, Aug 9, 11:32 AM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1232 PM CDT Thu Aug 9 2018

.UPDATE...
FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Showers and a few thunderstorms this morning. For the most part,
the thunder seems relegated to areas closer to the KY state line,
but that won't hold true all day. More activity will push into our
southern counties over the next few hours, giving those areas a
few rumbles of thunder, also. Not much in the energy, nor the
shear departments and with very little dry air aloft according to
the 12Z OHX sounding, I don't expect anything like we saw
yesterday as far as organization is concerned. Obviously, it's
summer and we could see a strong storm or two, but nothing
widespread this afternoon.

Hi-res guidance doesn't seem to have a great hold on today's
evolution, so I'm just going to stick to the likely category for
this afternoon's PoPs. I tried to make some tweaks to the hourly
temperatures based on the rainfall this morning, but that's never
easy. No one will see rain all day, so many will still get to the
mid-80s at least once today.

Updates out shortly.

&&

.AVIATION...
18Z TAF DISCUSSION.

Scattered showers and thunderstorms continue to move across the
area. CSV will see this main line of storms arrive between 18Z and
19Z bringing potential IFR conditions with it. Another band of
showers developing in Western TN will move into CKV between 19Z
and 20Z bringing MVFR conditions along with it. Have left in
VCTS/VCSH at all terminals through the afternoon hours. MVFR may
develop overnight at CSV and CKV around 08Z. Fog will dissipate
around 12Z.

In terms of additional showers at all terminals, short term models
are struggling with timing early tomorrow morning through mid day
tomorrow. Have left out any mention of showers due to the
uncertainty and will re-address the issue in a later TAF cycle.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Unger
AVIATION........MacDonald
Hazardous weather outlook, Aug 9, 7:15 AM CST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
815 AM CDT Thu Aug 9 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-101315-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
815 AM CDT Thu Aug 9 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 9, 10:25 AM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Nashville TN
1125 AM CDT THU AUG 9 2018

TNZ028-091700-
Wilson TN-
1125 AM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILSON COUNTY UNTIL
NOON CDT...

At 1125 AM CDT, Doppler radar was tracking a strong thunderstorm near
Walterhill, or 11 miles south of Lebanon, moving east at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Watertown, Cedars Of Lebanon State Park and Tuckers Crossroads.

LAT...LON 3620 8609 3619 8610 3612 8607 3606 8606
      3606 8605 3604 8605 3603 8604 3601 8604
      3600 8603 3597 8628 3599 8633 3602 8638
      3601 8638 3604 8639 3603 8640 3604 8642
      3610 8644 3623 8612
TIME...MOT...LOC 1625Z 250DEG 18KT 3604 8635

27
Special weather statement, Aug 9, 10:50 AM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Nashville TN
1150 AM CDT THU AUG 9 2018

TNZ028-062-063-091730-
Cannon TN-Rutherford TN-Wilson TN-
1150 AM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL RUTHERFORD...
SOUTHEASTERN WILSON AND NORTHERN CANNON COUNTIES UNTIL 1230 PM CDT...

At 1150 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Walterhill, or 11 miles northeast of Murfreesboro,
moving east at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Woodbury, Auburntown, Lascassas and Milton.

LAT...LON 3600 8603 3596 8602 3590 8594 3579 8595
      3587 8632 3598 8631 3601 8604
TIME...MOT...LOC 1650Z 275DEG 23KT 3596 8623

27
Special weather statement, Aug 9, 11:36 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Nashville TN
1236 PM CDT THU AUG 9 2018

TNZ064-091800-
De Kalb TN-
1236 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR DE KALB COUNTY UNTIL 100 PM
CDT...

At 1235 PM CDT, Doppler radar was tracking a strong thunderstorm near
Smithville, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Smithville, Dowelltown, Liberty, Center Hill Lake and Edgar Evans
State Park.

LAT...LON 3608 8578 3607 8576 3608 8572 3607 8569
      3601 8565 3601 8563 3597 8566 3590 8565
      3589 8567 3588 8564 3586 8567 3585 8565
      3583 8566 3592 8597 3594 8598 3610 8597
      3610 8589 3609 8587 3611 8585 3611 8579
TIME...MOT...LOC 1735Z 272DEG 28KT 3602 8589

27

The radar

The Northeast Alabama radar (KHTX), 52 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
August 9, 12:02 PM CST
Where
Coffee County, 2.06 mi ENE of Tullahoma
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
35.386, -86.199

A Twitter tSpotter report and photo indicated a tree was split in half on 12 Oaks Road and large tree limbs blown down on Huntington Place in Tullahoma.

Thunderstorm Wind, Coffee

When
August 9, 12:28 PM CST
Where
Coffee County, 1.22 mi SW of Manchester
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.466, -86.093

A Twitter tSpotter report and photo showed a tree was blown down on Ingram Street in Manchester.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781586, 781588.